Thunderstorm Wind, Monroe
- When
- July 19, 7:45 PM EST
- Where
- Monroe County, 5 mi SW of Lindside
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.400, -80.733
Thunderstorms began developing during the afternoon hours of the 19th due primarily to daytime heating in an already unstable atmosphere. Some of these increased to severe levels, producing both damaging wind gusts, and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms began developing during the afternoon hours of the 19th due primarily to daytime heating in an already unstable atmosphere. Some of these increased to severe levels, producing both damaging wind gusts, and large hail. As evening arrived, severe storms continued to be a treat thanks to the approach and then arrival of a dying meso-scale convective complex that moved out of the Ohio Valley and into our region. Again, damaging wind gusts, and large hail resulted from these severe storms. The speed of the damaging wind gusts ranged from roughly 60 to near 70 mph. Most of the damage was that of trees being downed, and one report of power lines down as well. Quarter size hail was reported near Elton, Summers Co.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 19, 6:43 PM EST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 743 PM EDT WED JUL 19 2006 .AVIATION... SCATTERED THUNDERSTORM ACTIVITY ACROSS THE AREA APPEARS TO BE OUTFLOW DRIVEN AT THE MOMENT. LWB...ROA...LYH AND DAN HAVE ALREADY HAD TSTMS...SO BEST CHANCE NEXT FEW HOURS WILL BE FURTHER WEST...INCLUDING BLF. HAVE INCLUDED SOME TSTM ACTIVITY MOST TAFS THOUGH THROUGH 01 OR 02Z...THINKING IS THAT ALL OF THE ACTIVITY WILL BE FURTHER WEST BY 02Z. CLEARING OVERNIGHT WITH LIGHT WINDS...SO I EXPECT SOME FOG AT MOST LOCATIONS SINCE THEY HAVE HAD SOME RAIN. KEPT THE FOG MVFR FOR THE MOST PART...WITH A PERIOD OF IFR FOR DAN AND LIFR FOT LWB. VFR CONDITIONS ARE EXPECTED THURSDAY. ANY TSTM DEVELOPEMENT WILL BE SCATTERED AT BEST AND AFTER 18Z...SO I DID NOT INCLUDE IN ANY OF THE TAF SITES. && .PREV DISCUSSION... (ISSUED 245 PM EDT WED JUL 19 2006) SHORT TERM /TONIGHT THROUGH THURSDAY/... RADAR SHOWING WIDELY SCATTERED TSRA ACROSS THE PERIMETER OF THE REGION ASSOCIATED WITH OLD OUTFLOW AND OROGRAPHICS OVER THE WEST. GIVEN GOOD INSTABILITY EXPECT INCREASING CONVECTIVE TREND THRU AT LEAST EARLY THIS EVENING AS DIFF HEATING PERSISTS OVER THE RIDGES AND OUTFLOW MEANDERS AROUND. MODELS SUGGEST NEXT WEAK S/W PUSHING SE ALONG OLD FRONT OVERNIGHT WITH CORRESPONDING MCS DROPPING SOUTH ALONG THE BLUE RIDGE. THIS LOOKS A BIT SUSPECT BUT SINCE WOULDNT TAKE MUCH TO KEEP TSRA GOING SIMILAR TO LAST NIGHT PLAN TO INCLUDE AT LEAST CHANCE POPS MOST SPOTS OVERNIGHT. TEMPS AGAIN NOT QUITE AS COOL GIVEN MOIST DEWPOINTS AND RESIDUAL CLOUDS AROUND. OLD BOUNDARY WILL DISSIPATE THU IN RESPONSE TO SLIGHT INCREASE IN HEIGHTS AND LOW LEVEL SW FLOW DEVELOPING. APPEARS LITTLE FORCING OTHER THAN OROGRAPHICS/BOUNDARIES BUT ENOUGH DEEP RH AROUND TO INCREASE TO LOW CHANCE POPS MOUNTAINS WHILE KEEPING SLIGHT CHANCE OUT EAST. OTHERWISE WILL CALL IT PC AFTER EARLY FOG AND TREND HIGH TEMPS A BIT ABOVE MOS SIMILAR TO THE LAST COUPLE OF DAYS. LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... WEAK SURFACE BOUNDARIES MAY CREATE SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY NIGHT ESPECIALLY IN THE WEST. PLAYED TEMPERATURES CLOSE TO MOS. THE UNSETTLED WEATHER WILL CONTINUE INTO THE WEEKEND. GREAT LAKES LOW CENTER WILL PUSH A STRONGER FRONT INTO THE MID ATLANTIC ON FRIDAY. THE FRONT WILL BECOME STATIONARY OVER THE REGION WITH SEVERAL WAVES OF LOW PRESSURE RIDING EAST ALONG IT DURING THE WEEKEND. BEST UPWARD VERTICAL VELOCITY AND BEST Q-VECTOR FORCING IS AT THE 1000-850 AND 850-700 MB LAYERS IS ON FRIDAY AND FRIDAY NIGHT. HPC RELIED ON 00Z ECMWF FOR EXTENDED GRIDS AND PROGD CHARTS. FOLLOWED THE HPCGUIDE FOR MEDIUM RANGE FORECASTS AND ISC GRIDS. INCREASED POPS ON WEDNESDAY TO BLEND BETTER WITH RLX AND GSP. AVIATION... OVERALL VFR CONDITIONS WILL PREVAIL THRU MUCH OF THE FORECAST PERIOD. HOWEVER SCATTERED CONVECTION WILL MAKE FOR OCNL MVFR/IFR AT TIMES ANYWHERE ACROSS THE REGION INTO TONIGHT. THUS PLAN TO INCLUDE CB MENTION OR TEMPO GROUP MOST SPOTS INTO AT LEAST THIS EVENING. ALSO FOG AGAIN LIKELY ESPCLY LWB WHERE VSBY AOB 1 MILE LIKELY WITH MVFR CONDITIONS POSSIBLE LYH/DAN BY MORNING. ANY LOW CLOUDS/FOG BREAK FOR VFR CONDITIONS UNDER LIGHT WINDS THU MORNING...WITH MOST ADDED CONVECTION LIMITED TO THE MOUNTAINS IN THE AFTERNOON. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 345 PM EDT WED JUL 19 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-201945- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 345 PM EDT WED JUL 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THROUGH THIS EVENING. SOME OF THE STORMS MAY PRODUCE VERY HEAVY RAIN AS WELL AS ISOLATED DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME OF THE THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINS THURSDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
831 PM EDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL SALEM 37.29N 80.06W
07/19/2006 E1.00 INCH CITY OF SALEM VA PUBLIC
IN CITY
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
836 PM EDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 10 SE BUCKINGHAM 37.45N 78.42W
07/19/2006 E0.88 INCH BUCKINGHAM VA PUBLIC
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
837 PM EDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG BROWNSBURG 37.93N 79.32W
07/19/2006 ROCKBRIDGE VA CO-OP OBSERVER
TREES DOWN IN TOWN
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL ELLISTON 37.22N 80.23W
07/19/2006 E0.75 INCH MONTGOMERY VA AMATEUR RADIO
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
842 PM EDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL PULASKI 37.05N 80.80W
07/19/2006 E0.88 INCH PULASKI VA PUBLIC
IN CITY
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG YANCEYVILLE 36.41N 79.34W
07/19/2006 CASWELL NC PUBLIC
TREES DOWN IN TOWN
&&
TWThe Roanoke radar (KFCX), 58 km away, was scanning. The volume nearest the first event began at 00:44 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522673, 5522671, 5522672.